Atrial fibrillation drugs may increase patients’ fall risk

Atrial fibrillation (AF) drugs that affect patients’ heart rate or rhythm control may lead to fall-related injuries in older individuals. A new study has assessed the association between such AF drugs and patients’ fainting and fall risks, in a real-world cohort of elderly, AF patients.

Jul 31, 2019
0
0

In older individuals, falls and syncope – fainting – represent substantive health concerns as they frequently lead to serious physical injuries. In atrial fibrillation (AF), impaired cardiac output, resulting from heart rhythm irregularities, can limit cranial blood supply; this may directly result in syncope and falls. Indeed, recent evidence highlights AF as a significant contributor to fall risks in the elderly population. However, new research has demonstrated that AF drugs may themselves aggravate patients’ syncope and fall risk.

AF is the most common heart rhythm disorder in older individuals. Common pharmacological treatments for AF include heart rate lowering drugs (RLDs) and anti-arrhythmic drugs (AADs); these often work to modulate patients’ heart rates and can induce inducing bradycardia – slowing of the heart rate. This may itself increase an individual’s fainting and/or fall risk.

This new, retrospective study assessed the direct impact of RLDs and AADs on patients’ syncope and fall-related injury risks, in an elderly, Danish AF patient cohort.

Researchers employed data from several Danish registries in this study, including the Civil Registration System, the Danish National Patient Registry and the Danish National prescription Registry.

Study participants were first diagnosed with AF between the ages of 65 and 100 years. Study inclusion date was determined by patients’ first prescription redemption of an RLD – one of a β-blocker, class 4 calcium channel blocker or digoxin – and/or an AAD, such as amiodarone and other class1c antiarrhythmics. Patients with pacemaker implantations, or, individuals who had previously taken certain AF drugs, were excluded from the study.

100,935 patients with AF over the age of 65 were included in the study and were assessed for a mean follow-up period of 2.6 years.

The study observed that patients who received either AAD monotherapy, or an AAD drug in combination with an RLD, had an increased risk of suffering a fainting event or fall-related injury, compared with patients receiving RLD monotherapy only.

Fall-related injuries were defined as major and minor head injuries, as well as fractures of the thigh, elbow, forearm, wrist, shoulder, upper arm, pelvis, and skull.

When adhered to for more than 180 days, AAD use was associated with increased syncope and/or fall-related injury incidence risk, compared with RLD monotherapy use. Increased risk was greatest during the first 90 days of treatment – particularly within the first fortnight following treatment implementation – and was most elevated when considering amiodarone use, compared with any RLD.

In the study, the authors commented: “Future studies should address frailty in AF patients and investigate whether there is a dose‐response relationship between amiodarone and fall‐related injuries and syncope. Being informed on the adverse risks of a given treatment is crucial to make shared decisions and provide quality patient care.”

Sources:

Dalgaard F, Pallisgaard JL, Nume A-K et al. Rate or Rhythm Control in Older Atrial Fibrillation Patients: Risk of Fall‐Related Injuries and Syncope. J. Am. Geriatr. Soc. Doi: 10.1111/jgs.16062. (2019) (Epub ahead of print);

https://www.healthinaging.org/blog/medications-used-to-treat-atrial-fibrillation-may-raise-risk-of-falls-and-fall-related-injuries/

Ilana Landau

Assistant Editor, Future Science Group

39 Contributions
0 Followers
0 Following

No comments yet.